Tricyclic antidepressant poisoning
Tryclic antidepressants are the drugs used to treat depressions by
Treatment of TCA overdose must be aggressive from the outset. Initial therapy consists of establishing airway and breathing, continuous electrocardiographic monitoring, gastric lavage,and the administration of activated charcoal. Gastric decontamination can be considered for up to 12 hours after ingestion because the anticholinergic properties of these drugs delay gastric emptying.
• Intravenous sodium bicarbonate is the single most effective intervention for the management of TCA cardiovascular toxicity. This agent can reverse QRS prolongation, ventricular arrhythmias, and hypotension. Because acidosis aggravates TCA toxicity, the beneficial action of sodium bicarbonate may be partly due to correction of acidosis. It is clear, however, that sodium bicarbonate administration is effective even when the arterial pH is normal.Alkalinization to an arterial pH of 7.5, for example, appears to reduce the incidence of cardiac arrhythmias and intravenous sodium bicarbonate is the treatment of choice for sudden-onset ventricular tachycardia, ventricular fibrillation, or cardiac arrest.
• Lignocaine is the drug of choice for TCA-induced ventricular dysrhythmias. However, care must be taken to avoid precipitation of seizures. In comparison, many antiarrhythmic drugs should not be used with TCA overdoses. Propranolol, for example, depresses myocardial contractility and conduction while procainamide, disopyramide, and quinidine, via membrane stabilizing effects, may enhance tricyclic toxicity.
• Intravenous fluids are the preferred therapy in hypotensive patients. Dopamine can be used if needed because it has both inotropic and vasoconstrictor activity. On the other hand, sympathomimetic vasopressor agents carry the risk of precipitating tachyarrhythmias.
• Diazepam is the drug of choice in the management of acute-onset seizures. Phenytoin or phenobarbital may be used as second-line drugs.
• Physostigmine, a short-acting cholinesterase inhibitor, has been referred to as the antidote for TCAs because of its ability to increase cholinergic tone and reverse anticholinergic effects. It can, however, causes severe bradycardia, seizures, and asystole by overcompensating for cholinergic tone and suppressing supraventricular and ventricular pacemakers. As a result, physostigmine should only be used in patients with coma or those with convulsion or arrhythmias resistant to standard therapy.